Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 199, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 30, 2010, 8:58 AM EDT for Lancaster County, York County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 30, 2010, 8:58 AM EDT (12:58 UTC)
- Expired
- Sep 30, 2010, 10:00 AM EDT
- In force
- 62 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Lancaster County, PA, York County, PA
The radar
The Sterling radar (KLWX), 141 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 1.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 449 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 514 m²/s²
- 0-3 km storm-relative helicity
- 665 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 3:47 AM EDT, 5 hours 11 minutes earlier.
Area forecast discussion, Sep 30, 3:47 AM EDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 347 AM EDT THU SEP 30 2010 .SYNOPSIS... A STORM DEEPENING TO OUR SOUTH THIS MORNING WILL PULL DEEP TROPICAL MOISTURE UP INTO THE STATE. VERY HEAVY RAIN WILL RESULT AND FLOODING OF CREEKS AND SMALLER RIVERS IS POSSIBLE. THE STORM WILL MOVE TO THE NORTHEAST TONIGHT. OTHER THAN SOME SCATTERED SHOWERS IN THE NORTHWEST ON SATURDAY...FAIR WEATHER WITH COLDER THAN NORMAL TEMPERATURES IS EXPECTED FOR MUCH OF THE FORECAST PERIOD. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... RAIN HAS BLOSSOMED OVERHEAD DURING THE LAST 3 HOURS...NOT REALLY MOVING IN BUT RATHER DEVELOPING DUE TO THE DEEP E/SE FLOW TO THE N OF THE LOW. THE RAIN IS NOW COVERING MOST OF THE CWA. THE RAIN HAS NOT YET BEEN HEAVY WITH NO OBS YET SURPASSING A TENTH OF AN INCH IN ANY HOUR. BUT...EXPECT THE INTENSITY TO RAMP UP SHORTLY AS SOME HEAVIER RADAR RETURNS ARE AIMING AT THE SRN TIER - ESP THE LOWER SUSQ. THE LATEST HPC OPRNL GUID IS PLACING MORE RAIN OVER THE CENTRAL MTS AND ALLEGHENIES DURING THE MORNING WITH SOMEWHAT LIGHTER AMOUNTS TO THE EAST. THIS TREND IS ALSO SUPPORTED BY THE RECENT RUNS OF THE RUC AND HRRR. THE CONCEPTUAL MODEL OF THE HEAVIEST RAIN OCCURRING IN AND ON THE WINDWARD SIDE OF THE HIGHER TERRAIN ALSO SUPPORTS THIS NUM GUID. SREF RAINFALL PLUMES CONTINUE TO BE VERY WIDE SPREAD WITH LITTLE CONSENSUS. SO...WITH AN EYE TO THE WESTWARD TREND IN THE NEAR-TERM MDLS...HAVE EXPANDED THE FLOOD WATCH ONE MORE TIER OF ZONES/COS TO THE WEST. THE STORM TOTAL RAINFALL AMOUNTS HAVE ONLY BEEN TWEAKED SLIGHTLY...SO THERE IS A GIANT DOSE OF CONTINUITY TO THE FORECAST. HAVE ADDED A MENTION OF THUNDER AND GUSTY WINDS POSSIBLE IN THE ERN COS...SINCE REMNANTS OF TROPICAL SYSTEMS USUALLY CARRY GREAT SHEAR AND THE TROF/SFC LOW WILL BE CLOSE AND COULD CREATE LLVL HELICITY. SPC ALSO HAS SE PA IN A SLIGHT RISK FOR SVR WX. THE LOW LCLS IN THIS SOUPY AIRMASS ARE ALSO A POINT FOR TORNADOES BEING POSSIBLE FROM ANY CELLULAR CONVECTION. HAVE LEFT OUT MENTIONS OF TORS FROM THE GRIDS/ZFP SINCE THEY ARE A LOW PROB OUTCOME AT THIS POINT. THE RAIN IS EXPECTED TO BE A GENERAL TENTH TO A QUARTER OF AN INCH PER HOUR FOR ALL THE MORNING AND INTO THE AFTERNOON. THE MORE- CONSTANT RAIN IN THE WEST SHOULD TAPER TO SCT SHRA IN THE AFTN. WHILE THE EASTERN COUNTIES MAY HAVE THE POSSIBILITY OF SOME BREAKS IN THE RAIN AND CLOUDS...THEY ALSO HAVE THE POSS OF CONVECTION TO PRODUCE THE HEAVY RAINFALL. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/... AS THE SFC LOW MOVES RAPIDLY TO THE N/NE THIS AFTN...IT SHOULD ALLOW DRIER AIR TO PUNCH IN FROM THE SSW. THIS SHOULD EFFECTIVELY END THE RAIN OVER THE S AND W. ONLY SCT SHRA ARE EXPECTED THERE AFT 21Z. BUT THE FRONT WILL HANG UP OVER OUR ERN ZNS THROUGH THE NIGHT...AND COULD LINGER LIGHT RAIN OVER THE EAST PAST MIDNIGHT. THE LOW WILL PULL OUT ON FRIDAY AND THE GRADIENT WINDS WILL INCREASE TO 10 TO 20 MPH OUT OF THE W. SOME GUSTS COULD BE UP TO 25 OR 30 MPH ON THE HILL TOPS AND IN THE DOWNSLOPE LAND OF THE LOWER SUSQ VLY. MUCH COOLER AIR WILL ARRIVE FOR SATURDAY ON WHAT LOOKS LIKE A CLIPPER...ONLY WARMER. AS THAT SHOT OF COLD HITS THE WATERS OF LK ERIE...IT SHOULD CREATE SCT SHRA OVER THE NW MTS. IN IT/S WAKE...A MODIFIED CANADIAN HIGH PRESSURE DOME WILL BUILD INTO THE OH VLY AND MID ATLANTIC. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... BY THE END OF THE WEEK...ALL GUIDANCE REMAINS IN AGREEMENT IN CARVING OUT A SOLID MEAN TROUGH OVER THE ERN CONUS WITH ADDITIONAL AMPLIFICATION EXPECTED INTO THE WEEKEND OR EARLY NEXT WEEK BEHIND A DIGGING SHORTWAVE TROUGH/90-100KT JET DIVING SEWD FROM THE NRN PLAINS/UPR MS VLY INTO MS/OH VLY. STRONG DIVERGENCE CONTINUES IN THE OP 00Z ECMWF VS. 12Z GFS...WITH THE ECMWF STILL FORMING A SIGNIFICANT CUT-OFF LOW OVER THE OH/TN VLYS BY MON. 00Z ECMWF/CANADIAN BOTH SHOW DEEP CLOSED LOWS OVER THE ERN STATES...WITH LOW CENTERS NOT TOO FAR FROM THE 00Z ECMWF MEAN. THE 12Z GFS AND TO A LESSER EXTENT 00/06Z GEFS MEAN ARE STILL MORE PROGRESSIVE WITH THE ERN TROUGH. THE MODELS CONTINUE TO GO THEIR SEPARATE WAYS THROUGH EARLY NEXT WEEK...WITH THE OP GFS SUGGESTING A RIDGE BUILDS INTO THE EAST DOWNSTREAM OF A W/CNTRL U.S. TROUGH /CUT-OFF LOW. MEANWHILE THE EC SHOWS TWO CLOSED LOWS..ONE IN THE EAST AND ANOTHER IN THE SW STATES BY 12Z 6 OCT...AND PULLS A SFC LOW NWD FM THE WRN ATLC TWD THE MID ATLC COAST BY MID-WEEK. THE 06Z GEFS ALONG WITH RECENT CONTINUITY OF THE EC FAVORS A SIGNIFICANT NEGATIVE HGT ANOMALY/CLOSED LOW INVOF THE OH VLY BY EARLY NEXT WEEK. WILL CONTINUE TO USE A BLEND OF HPC/GMOS/ECMWF DATA FOR THE LATER PERIODS GIVEN AFOREMENTIONED MDL DIFFS...HOWEVER CONFIDENCE HAS INCREASED IN BELOW NORMAL TEMPERATURES BEGINNING DAY4/SAT BASED ON ANOMALOUS H5 HGTS AND 850/700MB TEMPS PER THE GFS/EC ENS MEANS. && .AVIATION /07Z THURSDAY THROUGH MONDAY/... AN AREA OF LOW PRESSURE RIDING UP THE EAST COAST WILL SPREAD MODERATE TO HEAVY RAIN ACROSS CENTRAL PA THIS MORNING...ALONG WITH WIDESPREAD IFR CIGS. KAOO JUST DROPPED TO 700FT AT 06Z AND LATEST SHORT RANGE MDL DATA SUGGESTS IFR CIGS WILL QUICKLY SPREAD NORTH...COVERING ALL TERMINAL SITES BY DAWN. AS LOW PRES PUSHES INTO CENTRAL PA THIS AFTN...RA/LOW CIGS AND VSBYS WILL VERY LIKELY PERSIST ACROSS MOST OF THE AREA. HOWEVER...WARM FRONT MAY WORK INTO EASTERN PA...CAUSING CIGS TO RISE SIGNIFICANTLY THERE. HOWEVER...THIS UNSTABLE AIR MASS COULD ALSO SPAWN SCT STRONG TSRA. GIVEN UNCERTAINTY OF CONVECTION...WILL HANDLE WITH A CB APPENDAGE AT KMDT FOR NOW. ANOTHER CONCERN WILL BE POTENTIAL OF LOW LVL WIND SHEAR...AS POWERFUL LOW LVL JET LIFTS ACROSS EASTERN PA TODAY. LLWS CRITERIA MOST LIKELY TO BE MET AT KIPT DUE TO LOCAL TOPOGRAPHIC EFFECTS. HOWEVER...CAN/T RULE IT OUT ELSEWHERE. AS LOW LIFTS NORTH OF THE REGION...WINDS WILL SHIFT TO THE NORTHWEST AT MOST TAF SITES DURING THE AFTN AND EARLY EVENING. GENERALLY IMPROVING CONDS EXPECTED TONIGHT...AS LAST OF THE RAIN TAPERS OFF ACROSS EASTERN PA. HOWEVER...RESIDUAL LOW LVL MOISTURE ASCENDING THE MTNS WILL LIKELY KEEP LOW /IFR/ CIGS GOING AT KBFD AND KJST. OUTLOOK... FRI...GUSTY NW WIND. SAT...NO SIG WX EXPECTED. SUN...MVFR/SHOWERS POSS KJST. MON...NO SIG WX EXPECTED. && .HYDROLOGY... WE FEEL CONFIDENT THAT THE FLOODING FROM THIS STORM WILL BE ON THE SMALL CREEKS AND STREAMS. LATEST RFC GUID PLACES A FEW OF OUR SMALLER RIVER FORECAST POINTS RIGHT AT FLOOD STAGES...BUT THIS IS ALL QPF- DRIVEN ATTM. WE SHOULD KNOW MORE AS THE RAIN MEETS THE GROUND AND ACTUAL TOTALS APPEAR. ANY FLOODING OF THOSE RIVER POINTS SHOULD HOLD OFF UNTIL FRIDAY...WITH GOOD RISES TONIGHT. && .CTP WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH THIS EVENING FOR PAZ006-012-018-019- 025>028-034>037-041-042-045-046-049>053-056>059-063>066. && SYNOPSIS...DANGELO NEAR TERM...DANGELO SHORT TERM...DANGELO LONG TERM...LAMBERT/STEINBUGL AVIATION...FITZGERALD HYDROLOGY...
Hazardous weather outlook, Sep 30, 3:00 AM EDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 300 AM EDT THU SEP 30 2010 PAZ006-012-018-019-025>028-034>037-041-042-045-046-049>053-056-063- 064-010700- POTTER-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR- HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA- NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION- SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-CUMBERLAND-ADAMS- 300 AM EDT THU SEP 30 2010 ...FLOOD WATCH IN EFFECT FROM 6 AM EDT THIS MORNING THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS...PLEASE REPORT RAINFALL AMOUNTS OF 2 OR MORE INCHES AND ANY FLOODING YOU WITNESS. PAZ004-005-010-011-017-024-033-010700- WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET- 300 AM EDT THU SEP 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. PAZ057>059-065-066-010700- DAUPHIN-SCHUYLKILL-LEBANON-YORK-LANCASTER- 300 AM EDT THU SEP 30 2010 ...FLOOD WATCH IN EFFECT FROM 6 AM EDT THIS MORNING THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. ALSO...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...WITH DAMAGING WIND GUSTS AND ISOLATED TORNADOES POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS...PLEASE REPORT RAINFALL AMOUNTS OF 2 OR MORE INCHES AND ANY FLOODING YOU WITNESS. DANGELO
In the hours before
Special weather statement, Sep 30, 7:23 AM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
723 AM EDT THU SEP 30 2010
PAZ066-301200-
LANCASTER PA-
723 AM EDT THU SEP 30 2010
...A SHOWER WITH STRONG WIND GUSTS WILL AFFECT EASTERN LANCASTER
COUNTY...
AT 719 AM EDT...A SHOWER WITH STRONG WIND GUSTS WAS NEAR
QUARRYVILLE...MOVING NORTH AT 35 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS SHOWER. THIS SHOWER WILL
BE NEAR CHRISTIANA AROUND 730 AM...GAP AROUND 740 AM...NEW HOLLAND
AROUND 750 AM AND CHURCHTOWN AROUND 800 AM.
LAT...LON 4011 7593 4005 7594 3997 7599 3993 7599
3992 7600 3987 7599 3985 7602 3979 7605
3979 7606 3987 7619 4025 7605 4015 7589
4013 7589
FORECASTER: KFThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 7:23 AM EDT | Special Weather Statement | CTP | Lancaster | 37 min |
| Sep 30, 7:50 AM EDT | Areal Flood Advisory | CTP | Dauphin, Lancaster, Lebanon, Northumberland, Schuylkill, York | 3 hr |
| Sep 30, 8:28 AM EDT | Areal Flood Warning | CTP | Dauphin, Lancaster, Lebanon, Schuylkill, York | 12 hr |
| Sep 30, 10:05 AM EDT | Special Weather Statement | CTP | Lancaster, Schuylkill | 55 min |
| Sep 30, 10:31 AM EDT | Areal Flood Warning | CTP | Adams, Columbia, Cumberland, Dauphin, Juniata, Lebanon and 9 more | 10 hr |
| Sep 30, 10:38 AM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 37 min |
| Sep 30, 11:07 AM EDT | River Flood Warning | CTP | Lancaster, York | 34 hr |
| Sep 30, 11:07 AM EDT | River Flood Warning | CTP | Cumberland, York | 28 hr |
| Sep 30, 11:07 AM EDT | River Flood Warning | CTP | Dauphin, Lebanon, Schuylkill | 34 hr |
| Sep 30, 11:07 AM EDT | River Flood Warning | CTP | Dauphin, Lebanon | 41 hr |
| Sep 30, 11:07 AM EDT | River Flood Warning | CTP | Dauphin | 41 hr |
| Sep 30, 11:07 AM EDT | River Flood Warning | CTP | Clinton | 17 hr |
| Sep 30, 11:07 AM EDT | River Flood Warning | CTP | Centre, Snyder, Union | 22 hr |
| Sep 30, 11:07 AM EDT | River Flood Warning | CTP | Perry | 17 hr |
| Sep 30, 11:07 AM EDT | River Flood Warning | CTP | Cumberland | 17 hr |
| Sep 30, 11:38 AM EDT | Areal Flood Advisory | CTP | Bedford, Blair, Cambria, Cameron, Centre, Clearfield and 8 more | 16 hr |
| Sep 30, 12:45 PM EDT | Special Weather Statement | CTP | Lancaster | 30 min |
| Sep 30, 12:51 PM EDT | Special Weather Statement | CTP | Snyder | 24 min |
| Sep 30, 1:13 PM EDT | Special Weather Statement | CTP | Juniata, Perry | 32 min |
| Sep 30, 1:18 PM EDT | Tornado Warning | CTP | Juniata, Perry, Snyder | 27 min |
| Sep 30, 1:27 PM EDT | Special Weather Statement | CTP | Lancaster | 33 min |
| Sep 30, 1:42 PM EDT | Flash Flood Warning | CTP | Lancaster, Lebanon, Schuylkill, York | 6 hr |
| Sep 30, 2:26 PM EDT | Special Weather Statement | CTP | Lebanon | 34 min |
| Sep 30, 3:30 PM EDT | Areal Flood Warning | CTP | Centre, Clearfield, Clinton | 4 hr |
| Sep 30, 6:14 PM EDT | Special Weather Statement | CTP | Dauphin, Lebanon, Northumberland, York | 61 min |
| Sep 30, 6:41 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Dauphin, Lebanon, Montour, Northumberland, Schuylkill | 49 min |
| Sep 30, 7:24 PM EDT | Flash Flood Warning | CTP | Adams, Cumberland, Dauphin, Lancaster, Lebanon, Perry and 2 more | 6 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.